Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 394, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 14, 2017, 3:28 PM MDT for Chaves County, Lincoln County, New Mexico. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2017, 3:28 PM MDT (21:28 UTC)
- Expired
- Aug 14, 2017, 3:55 PM MDT
- In force
- 27 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Chaves County, NM, Lincoln County, NM
The radar
The Holloman AFB radar (KHDX), 132 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 189 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 2098 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
253
WUUS55 KABQ 142128
SVRABQ
NMC005-027-142215-
/O.NEW.KABQ.SV.W.0394.170814T2128Z-170814T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
328 PM MDT MON AUG 14 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
East central Lincoln County in central New Mexico...
Northwestern Chaves County in southeastern New Mexico...
* Until 415 PM MDT.
* At 327 PM MDT, a severe thunderstorm was located 23 miles west of
Mesa, or 37 miles southeast of Corona, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
east central Lincoln and northwestern Chaves Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3392 10517 3399 10503 3381 10481 3367 10509
TIME...MOT...LOC 2127Z 329DEG 8KT 3392 10508
HAIL...1.25IN
WIND...60MPH
$$
342 follow-up statements
998 WWUS55 KABQ 142148 SVSABQ Severe Weather Statement National Weather Service Albuquerque NM 348 PM MDT MON AUG 14 2017 NMC005-027-142215- /O.CON.KABQ.SV.W.0394.000000T0000Z-170814T2215Z/ Lincoln-Chaves- 348 PM MDT MON AUG 14 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR EAST CENTRAL LINCOLN AND NORTHWESTERN CHAVES COUNTIES... At 348 PM MDT, a severe thunderstorm was located 21 miles north of Arabela, or 40 miles southeast of Corona, moving southeast at 10 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of east central Lincoln and northwestern Chaves Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3390 10514 3397 10501 3381 10481 3367 10509 TIME...MOT...LOC 2148Z 328DEG 8KT 3387 10504 HAIL...0.75IN WIND...60MPH $$ 34
152
WWUS55 KABQ 142155
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
355 PM MDT MON AUG 14 2017
NMC005-027-142205-
/O.CAN.KABQ.SV.W.0394.000000T0000Z-170814T2215Z/
Lincoln-Chaves-
355 PM MDT MON AUG 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN AND
NORTHWESTERN CHAVES COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3390 10514 3397 10501 3381 10481 3367 10509
TIME...MOT...LOC 2148Z 329DEG 8KT 3386 10503
$$
34What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 11:53 AM MDT, 3 hours 35 minutes earlier.
Area forecast discussion, Aug 14, 11:53 AM MDT, 3 hours 35 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1153 AM MDT Mon Aug 14 2017 .AVIATION... 18Z TAF CYCLE Clouds building slowly near the high terrain will develop into ISOLD storms thru early this evening for central and western NM. Drier air mixing into the area will increase potential for erratic and gusty outflow winds. Farther east where deeper moisture and instability is in place, ISOLD storms will fire up on the east slopes then move east and merge into a larger linear segment between KCAO, KTCC, and KCVS aft 23Z. Some of these storms may become strong to severe w/ damaging winds, large hail, and heavy rainfall thru 03Z. As has been the case the past two nights, -SHRA may linger around the Rio Grande Valley and parts of eastern NM overnight before clearing by sunrise. Tuesday will be much drier for central and western NM w/ the precip focus over far eastern NM. Guyer && .PREV DISCUSSION...258 AM MDT Mon Aug 14 2017... .SYNOPSIS... Dry air will overtake much of state through mid week, but not before a round of storms later today and again on Tuesday. Storms will focus over the Southwest Mountains and Northeast Plains later today. The storms across the Northeast Plains may become strong to severe by late afternoon into the evening hours. The focus for storms Tuesday will be across the Eastern Plains, where a few storms may become strong to severe near the Texas border. Any storms that develop Wednesday afternoon will be across the Northeast Plains while the rest of the area remains dry with temperatures at or slightly below normal. High temperatures will trend up from mid to late week as high pressure strengthens over the state and dry air remains in place. Moisture will come back this weekend and result in an uptick in storm coverage by Sunday. && .DISCUSSION... The latest water vapor satellite imagery shows a dry air intrusion progressing east across Southern California into Arizona and far west New Mexico. Atmospheric moisture will trend down through mid week as dry westerlies overtake the state, with the PWAT here at KABQ forecast to drop down to between 0.40-0.50" which would be well below normal for mid August. Before low layer moisture is scoured-out, we'll have a shot for storms today and Tuesday. Today's crop will focus over the Southwest Mountains and Northeast Plains. Storms that develop across the Northeast Plains this afternoon/evening may become strong to severe, with the latest NAM12 showing modest sbCAPE near 3500 J/Kg and LIs of -7 to -8C. Unimpressive 0-6km Bulk Shear of 20-30kts will not favor supercell storm structure, so we'll likely see multi-cell strong storms with some pulse-type severe. By Tuesday, dry air will continue working over the state and will focus storms almost exclusively across the Eastern Plains, where a few storms may be strong to severe given increasing bulk shear. Dry air will overtake most of the state by Wednesday, with any storms limited to the far Northeast Plains. A ridge of high pressure will build north into the state from mid to late week, with temperatures trending up a bit and a general lack of storms. A backdoor front will recharge moisture going into the weekend as high pressure aloft backs off to over central Texas. At the same time a trough will sharpen up over the California coast, allowing moisture to advect northward around the upper high circulation into AZ/NM leading to an uptick in storms that will continue into early next week. 11 && .FIRE WEATHER... Dry westerly flow aloft ahead of an unseasonably deep upper level trough moving east through the intermountain west will continue to eat away at low level moisture across the northwest third of the state today. Storms will favor the southwest and south-central mountains along with the eastern plains. On Tuesday, low level moisture gets scoured out further across all of western and much of central NM. Afternoon and evening thunderstorms will favor the eastern Jemez, Sangres and eastern plains. Isolated strong to severe storms are possible across eastern NM both Tuesday and Wednesday. All but the far northeast plains will dry out by Wednesday. Dewpoint temperatures will drop into the mid and upper 30s across the northwest third Tuesday and across all but the eastern plains Wednesday. As the above mentioned upper level trough slides east through the Central Rockies Wednesday night, a backdoor boundary is forecast to drop into eastern NM. This front will spell the return of at least isolated thunderstorms to much of the eastern plains Thursday. By Friday, the subtropical/Four Corners high begins to rebuild overhead. Rain cooled outflow from convection across the Southern Plains states results in low level easterly flow and thunderstorms favoring areas along and east of the central mountain chain. GFS and ECWMF continue the idea of shifting the upper high center southeastward over south TX by the weekend. This allows a potent subtropical easterly wave to move up from the south and southwest, possibly resulting in widespread storms Sunday into early next week. 33 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 14, 4:40 AM MDT, 10 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 440 AM MDT Mon Aug 14 2017 NMZ501>540-151100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 440 AM MDT Mon Aug 14 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A few strong to severe storms are possible across the Northeast Plains late this afternoon and evening, with large hail being the primary severe threat. In addition, locally heavy rainfall may produced localized flash flooding over already saturated grounds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few strong to severe storms are possible across the Eastern Plains Tuesday afternoon and evening, with large hail and damaging winds being the primary threats. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 11
In the hours before
Special weather statement, Aug 14, 2:39 PM MDT, 49 minutes before
Special Weather Statement National Weather Service Albuquerque NM 239 PM MDT MON AUG 14 2017 NMZ515-528-142115- Far Northeast Highlands-East Slopes Sangre de Cristo Mountains- 239 PM MDT MON AUG 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORA COUNTY UNTIL 315 PM MDT... At 239 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Ocate, or 12 miles east of Mora. This storm was nearly stationary. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Luceros, Ojo Feliz and Rainsville. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3603 10525 3615 10509 3604 10488 3585 10511 TIME...MOT...LOC 2039Z 315DEG 4KT 3604 10511 34
Special weather statement, Aug 14, 3:04 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
304 PM MDT MON AUG 14 2017
NMZ527-142130-
Raton Ridge/Johnson Mesa-
304 PM MDT MON AUG 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL
330 PM MDT...
At 304 PM MDT, Doppler radar was tracking a strong thunderstorm near
Raton Pass, or 8 miles northwest of Raton. This storm was nearly
stationary.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Raton, Sugarite and Sugarite Canyon State Park.
This includes Interstate 25 between Mile Markers 455 and 460.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3692 10438 3692 10445 3689 10446 3689 10449
3690 10449 3690 10467 3699 10468 3699 10437
TIME...MOT...LOC 2104Z 184DEG 1KT 3698 10455
34Special weather statement, Aug 14, 3:08 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
308 PM MDT MON AUG 14 2017
NMZ528-529-142145-
Far Northeast Highlands-Northeast Highlands-
308 PM MDT MON AUG 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL AND
SOUTHEASTERN MORA COUNTIES UNTIL 345 PM MDT...
At 308 PM MDT, Doppler radar was tracking a strong thunderstorm near
Maes, or 16 miles southeast of Wagon Mound, moving east at 5 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central San
Miguel and southeastern Mora Counties.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3570 10445 3567 10451 3576 10470 3588 10466
3586 10439 3585 10438
TIME...MOT...LOC 2108Z 288DEG 6KT 3578 10460
34Special weather statement, Aug 14, 3:10 PM MDT, 18 minutes before
Special Weather Statement National Weather Service Albuquerque NM 310 PM MDT MON AUG 14 2017 NMZ515-528-142145- Far Northeast Highlands-East Slopes Sangre de Cristo Mountains- 310 PM MDT MON AUG 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORA AND SOUTHWESTERN COLFAX COUNTIES UNTIL 345 PM MDT... At 310 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Ocate, or 24 miles west of Springer, moving east at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Rayado. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3626 10514 3643 10507 3640 10479 3615 10490 TIME...MOT...LOC 2110Z 288DEG 6KT 3633 10503 34
Special weather statement, Aug 14, 3:19 PM MDT, 9 minutes before
Special Weather Statement National Weather Service Albuquerque NM 319 PM MDT MON AUG 14 2017 NMZ529-532-142145- Eastern San Miguel County-Northeast Highlands- 319 PM MDT MON AUG 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL COUNTY UNTIL 345 PM MDT... At 319 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Trujillo, or 23 miles southeast of Las Vegas, moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. This storm will remain over mainly rural areas of central San Miguel County. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3543 10499 3556 10484 3545 10454 3523 10472 TIME...MOT...LOC 2119Z 303DEG 12KT 3545 10483 34
Special weather statement, Aug 14, 3:24 PM MDT, 4 minutes before
Special Weather Statement National Weather Service Albuquerque NM 324 PM MDT MON AUG 14 2017 NMZ538-539-142200- Eastern Lincoln County-Chaves County Plains- 324 PM MDT MON AUG 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN AND NORTHWESTERN CHAVES COUNTIES UNTIL 400 PM MDT... At 324 PM MDT, Doppler radar was tracking a strong thunderstorm 23 miles west of Mesa, or 37 miles southeast of Corona, moving southeast at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Heavy rain will also be possible with this storm. This storm will remain over mainly rural areas of east central Lincoln and northwestern Chaves Counties. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3393 10521 3402 10502 3384 10482 3370 10510 TIME...MOT...LOC 2124Z 329DEG 9KT 3392 10507 34
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:06 PM MDT | Special Weather Statement | ABQ | Mora | 24 min |
| Aug 13, 6:18 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 22 min |
| Aug 13, 6:31 PM MDT | Special Weather Statement | ABQ | San Miguel | 29 min |
| Aug 13, 6:48 PM MDT | Special Weather Statement | ABQ | Harding | 27 min |
| Aug 13, 7:06 PM MDT | Areal Flood Advisory | ABQ | Harding, Quay, San Miguel | 114 min |
| Aug 14, 1:24 PM MDT | Special Weather Statement | ABQ | Union | 36 min |
| Aug 14, 1:37 PM MDT | Special Weather Statement | ABQ | 23 min | |
| Aug 14, 1:38 PM MDT | Special Weather Statement | ABQ | Mora | 37 min |
| Aug 14, 1:59 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Aug 14, 2:04 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 41 min |
| Aug 14, 2:13 PM MDT | Special Weather Statement | ABQ | Union | 32 min |
| Aug 14, 2:17 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 43 min |
| Aug 14, 2:33 PM MDT | Special Weather Statement | ABQ | San Miguel | 27 min |
| Aug 14, 2:39 PM MDT | Special Weather Statement | ABQ | Mora | 36 min |
| Aug 14, 2:44 PM MDT | Areal Flood Advisory | ABQ | Union | 2 hr |
| Aug 14, 3:00 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 45 min |
| Aug 14, 3:02 PM MDT | Areal Flood Advisory | ABQ | Mora | 118 min |
| Aug 14, 3:04 PM MDT | Special Weather Statement | ABQ | Colfax | 26 min |
| Aug 14, 3:08 PM MDT | Special Weather Statement | ABQ | San Miguel | 37 min |
| Aug 14, 3:10 PM MDT | Special Weather Statement | ABQ | Mora | 35 min |
| Aug 14, 3:14 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 31 min |
| Aug 14, 3:19 PM MDT | Special Weather Statement | ABQ | San Miguel | 26 min |
| Aug 14, 3:24 PM MDT | Special Weather Statement | ABQ | Lincoln | 36 min |
| Aug 14, 3:43 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 47 min |
| Aug 14, 4:04 PM MDT | Areal Flood Advisory | ABQ | Union | 116 min |
| Aug 14, 4:27 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 48 min |
| Aug 14, 4:35 PM MDT | Tornado Warning | ABQ | Union | 25 min |
| Aug 14, 5:04 PM MDT | Tornado Warning | ABQ | Union | 9 min |
| Aug 14, 5:08 PM MDT | Special Weather Statement | ABQ | San Miguel | 37 min |
| Aug 14, 5:12 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 48 min |
| Aug 14, 5:13 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Aug 14, 5:15 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Union | 45 min |
| Aug 14, 5:31 PM MDT | Special Weather Statement | ABQ | 29 min | |
| Aug 14, 5:37 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 38 min |
| Aug 14, 5:58 PM MDT | Severe Thunderstorm Warning | ABQ | Quay, Union | 47 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.